(2003; 14 pages)
Haematologic toxicity of two glycopeptides: vancomycin and teicoplanin
All reactions reported to the World Health Organization Monitoring Centre in Uppsala through the end of 2001 were analysed for the two drugs.
Erythropoiesis had the most adverse reactions reported from the United States (n=28), France (n=14), United Kingdom (n=9) and Australia (n=8). Of those associated with vancomycin (n=60), various types of anaemia accounted for 33 with 18 examples of pancytopenia but in 10, myelosuppression was demonstrated. For teicoplanin (n=9) much less experience existed with almost all being accounted for by pancytopenia (n=7).
Platelet and haemostatic disorders were once again most commonly reported from the United States (n=139), France (n=54) and Australia (n-27). Venous thrombosis was infrequent with bleeding accounting for most of the reports. For vancomycin the surprisingly common finding was thrombocytopenia (n=148) followed by purpura from other causes (n=30) and then ecchymotic haemorrhage (n=23). For teicoplanin (n=54), almost all were due to thrombocytopenia (n=49).
Leucocyte associated adverse reactions were most frequent from the United States (n=214), Austria (n=57), Germany (n=42) and United Kingdom (n=23). For vancomycin (n=508), leucopenia (n=229) was followed by granulocytopenia (n=81) and this progressed to agranulocytosis (n=78) with eosinophilia (n=75) and leucocytosis (n=34) being less common.
There are unaccountable differences in prescribing practices between the various countries and the longer period of vancomycin availability and usage explains the relatively high incidence in side effects when compared to teicoplanin. Another shortcoming is the lack of information from many parts of the globe where there is either no reporting or follow-up of outcome in serious complications such as aplasia, agranulocytosis or thrombocytopenia. This limits the value of their data. Additionally, without detailed case records on such issues as the level to which platelets fell and the response after withdrawing antibiotics, recommendations are difficult.
Nevertheless, as information accumulates, it is prudent for users of these products to be aware of the very widespread, and increasing range of haematologic adverse drug reactions.